Florida, 2009

Tornado and Damaging Wind in Florida, May 19, 2009

May 19, 2009 · NWS MLB · 2 events in 2 counties and zones

A nearly stationary upper-level low over the Gulf of Mexico combined with a weak surface low near south Florida produced favorable shear conditions for shallow rotation within several onshore-moving showers and thunderstorms. One of these cells produced a brief EF0 tornado touchdown, removing large portion of roofs from several homes in Casselberry and carrying debris downstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A nearly stationary upper-level low over the Gulf of Mexico combined with a weak surface low near south Florida produced favorable shear conditions for shallow rotation within several onshore-moving showers and thunderstorms. One of these cells produced a brief EF0 tornado touchdown, removing large portion of roofs from several homes in Casselberry and carrying debris downstream. An isolated severe thunderstorm also produced minor wind damage in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 19, 9:10 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 19, 9:10 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 PM EDT TUE MAY 19 2009

.DISCUSSION...

...WIDESPREAD RAINFALL WILL CONTINUE OVER THE AREA THROUGH AT LEAST
EARLY THURSDAY WITH FLOODING POSSIBLE...

...INCREASING ONSHORE WINDS EXPECTED...ESPECIALLY NEAR THE COAST AND
OVER THE ADJACENT ATLANTIC...

LATEST MSAS SURFACE PRESSURE ANALYSIS PLACES A DEVELOPING LOW
PRESSURE SYSTEM BETWEEN LAKE OKEECHOBEE AND NAPLES FLORIDA...AND
HIGH PRESSURE OVER ALABAMA AND GEORGIA. THE PRESSURE GRADIENT IS
FORECAST TO CONTINUE TIGHTENING AS THE LOW SLOWLY DEEPENS WHILE
TRACKING WEST INTO THE GULF OF MEXICO AND THE HIGH PRESSURE MOVES
INTO NORTHERN FLORIDA OVERNIGHT. WINDS WILL ALSO SHIFT FROM THE
NORTHEAST TO THE EAST. THIS SHOULD CONTINUE TO GENERATE ROUGH SURF
AND STRONG RIP CURRENTS AT THE BEACHES. CURRENT RADAR AND
SATELLITE IMAGERY LOOPS WERE SHOWING THAT AFTER A BRIEF BREAK FROM
THE RAIN OVER THE SOUTHERN AREAS MORE SHOWERS WILL MOVE INTO THE
AREA BY MIDNIGHT. RAIN JUST ABOUT EVERYWHERE AND WINDY CONDITIONS
ALONG THE COAST BETWEEN SEBASTIAN INLET AND FLAGLER BEACH. UPDATED
THE WIND/GUST GRIDS AND ISSUED A WIND ADVISORY FOR COASTAL VOLUSIA
AND BREVARD COUNTIES.

&&

.AVIATION...WIDESPREAD SHOWERS WITH GUSTY WINDS IN/NEAR HEAVIER
RAIN WILL CONTINUE INTO TOMORROW WITH MVFR CONDS...TEMPO IFR...
OCCURRING OVER ALL OF THE AREA.

&&

.MARINE...SEAS RANGE FROM 5 FEET AT THE BUOY 4 MILES EAST OF PORT
CANAVERAL TO 9 FEET AT BUOY 009 AND 16 FEET AT BUOY 010. INCREASING
WINDS OVER THE COASTAL WATERS AS THE PRESSURE GRADIENT TIGHTENS
BETWEEN HIGH PRESSURE OVER THE SOUTHEAST STATES AND A DEVELOPING
LOW PRESSURE SYSTEM OVER SOUTHERN FLORIDA. WILL UPGRADE SMALL
CRAFT ADVISORY TO GALE WARNING FOR THE VOLUSIA AND BREVARD COASTAL
WATERS OUT TO 60 NM. SMALL CRAFT ADVISORY CONTINUES SOUTH OF
SEBASTIAN INLET WITH OCCASIONAL GUSTS TO GALE FORCE.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH THURSDAY MORNING FOR COASTAL VOLUSIA-INDIAN
     RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
     ORANGE-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

     WIND ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR COASTAL VOLUSIA-
     NORTHERN BREVARD-SOUTHERN BREVARD.

AM...SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 10 PM EDT THURSDAY
     FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET OUT 20 NM-WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     GALE WARNING UNTIL 10 AM EDT WEDNESDAY FOR COASTAL WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
     60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THURSDAY FOR COASTAL WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE.

&&

WIMMER/KELLY
Hazardous weather outlook, May 19, 9:49 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1049 AM EDT TUE MAY 19 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1049 AM EDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A STORM SYSTEM DEVELOPING SOUTH OF THE AREA WILL MAINTAIN HIGH
MOISTURE OVER THE CENTRAL PENINSULA TODAY. EXTENSIVE CLOUD COVER
WILL LIMIT HEATING THIS AFTERNOON BUT A ELEVATED TROUGH WILL
COMBINE WITH COLD AIR ALOFT FOR ISOLATED STORMS TO DEVELOP ACROSS
THE AREA THROUGH TONIGHT.

SOME OF THE STORMS WILL BE STRONG WITH THE MAIN THREATS BEING
FREQUENT LIGHTNING STRIKES...WIND GUSTS AROUND 40 MPH...AND SMALL
HAIL. A BRIEF TORNADO MAY OCCUR AS WELL...MAINLY NEAR THE COAST.

...FLOOD IMPACT...
WIDESPREAD RAINFALL WILL OCCUR ACROSS EAST CENTRAL FLORIDA TODAY.
SOME OF THE SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL HEAVY
RAIN THAT WILL RESULT IN PONDING OF WATER ON ROADWAYS. FLOODING
PROBLEMS WILL BE MOST NOTICEABLE WHERE HEAVY RAINFALL OCCURRED ON
MONDAY...MAINLY ALONG AND NORTH OF THE I-4 CORRIDOR NORTH OF
ORLANDO...AND ALONG AND WEST OF THE I-95 CORRIDOR SOUTH OF COCOA.
ADDITIONAL RAINFALL AMOUNTS OVER THESE AREAS ARE EXPECTED TO REACH
3 TO 6 INCHES INTO THURSDAY NIGHT AS EASTERLY FLOW CONTINUE TO
STREAM MODERATE TO HEAVY RAINBANDS ONSHORE. THEREFORE A FLOOD
WATCH IS NOW IN EFFECT ALONG THE COAST AND NORTHERN INTERIOR OF
EAST CENTRAL FLORIDA.

...HIGH WIND IMPACT...
STRONG EASTERLY WINDS WILL PREVAIL ALONG THE COAST FROM CAPE
CANAVERAL NORTHWARD TO FLAGLER BEACH. FREQUENT WIND GUSTS
BETWEEN 20 AND 25 MPH ARE EXPECTED...WITH OCCASIONAL GUSTS OVER 35
MPH. A LAKE WIND ADVISORY CONTINUES FOR THIS AREA.

...COASTAL FLOOD IMPACT...
STRONG EASTERLY WINDS WITH OCCASIONAL GUSTS TO GALE FORCE WILL
DRIVE A MODERATE TO LARGE EASTERLY SWELL INTO FLORIDAS ATLANTIC
COAST. THE SWELL WILL GENERATE HIGH SURF CONDITIONS WHICH MAY
RESULT IN MINOR BEACH EROSION AROUND THE HIGH TIDE CYCLES. THE
NEXT HIGH TIDE WILL OCCUR AFTER 4:30 PM THIS AFTERNOON.

...RIP CURRENT IMPACT...
A HIGH RIP CURRENT RISK ALONG AREA BEACHES TODAY. THE RISK WILL
BE HIGHEST DURING THE OUTGOING TIDES. ANYONE VISITING THE BEACH
TODAY IS URGED TO STAY OUT OF THE WATER.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS WILL MOVE WEST TO SOUTHWEST ACROSS THE LOCAL
ATLANTIC WATERS THIS AFTERNOON AND TONIGHT...PRODUCING FREQUENT
LIGHTING STRIKES AND WIND GUSTS BETWEEN 35 AND 45 KNOTS.

...WATERSPOUT IMPACT...
MARINE THUNDERSTORMS MAY PRODUCE A BRIEF WATERSPOUT OVER THE
ATLANTIC AND INTRACOASTAL WATERWAY AS THEY MOVE ONSHORE.

...WIND AND SEA IMPACT...
A NORTHEASTERLY WIND SURGE WILL GENERATE A MODERATE TO LARGE SWELL
OVER FLORIDAS ATLANTIC WATERS AS A WEAK STORM SYSTEM DEVELOPS
OVER CUBA. OCCASIONAL WIND GUSTS TO GALE FORCE ARE EXPECTED...WITH
SEAS BUILDING UP TO 9 FEET NEARSHORE AND 12 FEET OFFSHORE.  SMALL
CRAFT ADVISORIES ARE IN EFFECT FOR ALL AREAS BETWEEN FLAGLER BEACH
TO JUPITER INLET OUT TO 60 NAUTICAL MILES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE LOW PRESSURE CENTER OVER CUBA IS FORECAST TO MOVE SLOWLY
INTO THE EASTERN GULF OF MEXICO ON WEDNESDAY. STRONG ONSHORE
WINDS WILL MAINTAIN TO HAZARDOUS BOATING CONDITIONS THROUGH LATE
WEEK. THE LOW PRESSURE SYSTEM ALSO WILL KEEP RAIN CHANCES HIGH
THROUGH MID WEEK WITH A CONTINUING THREAT FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW/WEITLICH

In the hours before

Special weather statement, May 19, 6:52 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
752 PM EDT TUE MAY 19 2009

FLZ047-147-200030-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
752 PM EDT TUE MAY 19 2009

...HEAVY RAIN AND STRONG WINDS APPROACHING BREVARD COUNTY...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN WITH EMBEDDED SQUALLS OVER THE ATLANTIC...MOVING WEST AT
40 MPH AND ONSHORE BREVARD COUNTY.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE INDIAN HARBOUR
BEACH...KENNEDY SPACE CENTER...SATELLITE BEACH...MELBOURNE BEACH...
MELBOURNE...PALM BAY...ROCKLEDGE.

THE PRIMARY THREAT WILL BE GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN
CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE
POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY
Special weather statement, May 19, 7:21 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
821 PM EDT TUE MAY 19 2009

FLZ047-147-200130-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
821 PM EDT TUE MAY 19 2009

...STRONG WINDS APPROACHING BREVARD COUNTY COAST FROM THE ATLANTIC...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS OF 40 TO 50 MPH APPROACHING THE BREVARD COASTLINE. NOAA
BUOYS OFFSHORE HAVE RECORDED NUMEROUS GUSTS OF 40 TO 45 MPH.

LOCATIONS IN THE PATH OF THESE WINDS INCLUDE COCOA BEACH...INDIAN
HARBOUR BEACH...SATELLITE BEACH...MELBOURNE BEACH...MELBOURNE...PALM
BAY...ROCKLEDGE.

THE PRIMARY THREAT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE
POWER OUTAGES. VERY HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY AND CAUSE TEMPORARY FLOODING OF SOME ROADWAYS. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

KELLY

The radar

The Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Seminole

When
May 19, 10:42 PM EST to 10:43 PM EST
Where
Seminole County, 1.41 mi ESE of Casselberry to 1.47 mi ESE of Casselberry
Rating
EF0
Path length
0.08 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
28.672, -81.308

A EF0 tornado touched down briefly and removed the roofs from a single family home and mobile home. Portions of the roofs and other debris were carried downstream, with large metal pieces deposited in trees. Another 8 homes sustained minor damage.

Thunderstorm Wind, Orange

When
May 19, 10:50 PM EST
Where
Orange County, 1.51 mi NNW of Apopka
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.690, -81.510

A large tree was toppled by high winds and landed on a home on Claracona Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyThe tornado archive for Florida, 2009Warnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161000, 170611.